Illinois, 2023Flash Flooding and Flooding in Illinois, March 24 to 31, 2023
March 24 to 31, 2023 · NWS PAH · 14 events in 11 counties and zones
A nearly stationary front draped itself from central Texas northeast through the Ohio River Valley and produced multiple rounds of showers and thunderstorms, some with very heavy rainfall. Scattered showers and thunderstorms resulted in several cases of flooding or flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front draped itself from central Texas northeast through the Ohio River Valley and produced multiple rounds of showers and thunderstorms, some with very heavy rainfall. Scattered showers and thunderstorms resulted in several cases of flooding or flash flooding. One to three inches of rain fell across the region with isolated higher amounts before the front passed east on the 25th. Moderate to heavy rainfall quickly inundated ditches and once again flooded roads around the region. Rivers throughout southern Illinois rose above flood stage. The river flooding was minor to moderate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 1:52 AM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Mar 24, 1:52 AM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
252 AM CDT Fri Mar 24 2023
.SHORT TERM...(Today through Sunday)
Issued at 245 AM CDT Fri Mar 24 2023
Convective outflow helped pushed the surface boundary into the
southern tier of the FA, with active convection occurring in
elevated fashion generally on its overrun/cool side of the
boundary. Radar estimates and obs report pockets of heavy
rainfall already having produced 1-2 inches within a swath across
our northern tier counties, as anticipated.
Later today, this boundary will begin to lift northward again as a
warm front, in response to the approach of the parent system. By
peak heating, a tongue of lower 70s temps intersecting with dew
points climbing into the lower 60s will expand across the southern
third of the FA, just in time for the approaching cold front.
Both lower and mid level winds begin to crank up as the parent
trof drives the cold front into the MS River Valley this evening.
The models deepen the surface low about 5 MB upon this action,
which should help overcome/assist what is otherwise low MUCAPE in
the lower 1KM. CAM modeling suggests several linear strong to
severe thunderstorm tracks break out in response, and hodographic
curvature/helicity/shear profiles support tornadoes/damaging
winds. The best window for the strongest convection appears to be
about 22-04z/23-05z, with the best/peak overlay of helicity/CAPE
in the first half of that window. Highest severe chances remain to
the south and as the night goes on, we eventually transition to
more strictly a heavy rain chance with the front making its
passage late/overnight.
The blend has consistently lingered a chance of showers/storms in
our northeast into early Saturday, and does so again with the 00Z
output. This is accepted and then drier relative air overtakes the
column for the bulk of the weekend as the system more fully
departs. Worth mention is the strong/severe storm then heavy rain
hazard translates to gradient winds/gusts just shy of Advisory
criteria from late Friday night through the first half of
Saturday.
.LONG TERM...(Sunday night through Thursday)
Issued at 245 AM CDT Fri Mar 24 2023
A quasi-zonal flow pattern pushes some weak embedded wave/energy
across the FA again early next week, with small rain chances
attendant to it now modeled strictly for Sunday night. Afterward,
high pressure builds in/moves across the region at the surface,
while upper heights rise in teleconnected response to another big
storm hitting/digging along the West Coast. This results in a dry
first half of the work week with seasonally mild temps in the
upper 50s and 60s. Rain chances finally make a reappearance by day
7 as the aforementioned West Coast trof makes headway into the
CONUS interior, and return flow from the eastward translated high
begins to push some moisture into the area again.
&&
.AVIATION...
Issued at 245 AM CDT Fri Mar 24 2023
A frontal boundary extends across the southern third of the FA,
with active/elevated convection on its cool (north) side. This
convection may temporarily lower MVFR to low VFR cigs and vsbys to
IFR early this morning. The boundary stalls and begins to lift
north again as a warm front later today, and then a cold front
approaches from the west by tonight. This will fire off additional
convection with potential for strong thunderstorms, particularly
during the evening hours with the arrival of the cold front. This
will keep the threat of IFR cigs/vsbys, at least until the fropa
late tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.
&&Hazardous weather outlook, Mar 24, 5:24 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
624 AM CDT Fri Mar 24 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
624 AM CDT Fri Mar 24 2023 /724 AM EDT Fri Mar 24 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of severe thunderstorms across the entire
region, especially late this afternoon and evening. This includes
an enhanced risk of severe storms over far southeast Missouri and
southwest Kentucky. Damaging winds and isolated tornadoes are the
primary potential hazards with any strong to severe storms that
develop. Large hail is also a possible severe storm hazard.
Flooding heavy rains will continue as a hazard as well. Refer to
the Flood Watch, Warnings, and Statements, for more details.
Gusty winds outside of thunderstorms may reach up to 40 mph late
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today.
In the hours before
Special weather statement, Mar 24, 12:01 AM CST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
101 AM CDT Fri Mar 24 2023
ILZ076-082-083-086-087-240645-
White IL-Saline IL-Hamilton IL-Gallatin IL-Wayne IL-
101 AM CDT Fri Mar 24 2023
...Strong thunderstorms will impact portions of White, northern
Saline, Hamilton and northern Gallatin Counties through 145 AM CDT...
At 101 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Wayne City to near
Mcleansboro to Galatia. Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Eldorado around 110 AM CDT.
Enfield around 115 AM CDT.
Norris City and Ridgway around 120 AM CDT.
Other locations in the path of these storms include Carmi, Grayville
and Crossville.
This includes Interstate 64 in Illinois between Mile Markers 117 and
130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3825 8798 3820 8798 3816 8793 3816 8791
3810 8802 3809 8802 3810 8796 3807 8797
3805 8804 3796 8801 3793 8807 3789 8801
3790 8810 3785 8807 3784 8803 3782 8809
3779 8808 3782 8870 3804 8859 3826 8859
TIME...MOT...LOC 0601Z 260DEG 51KT 3826 8853 3805 8855 3784 8863
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SPSpecial weather statement, Mar 24, 12:50 AM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
150 AM CDT Fri Mar 24 2023
ILZ080-081-084-085-088-089-240730-
Perry IL-Franklin IL-Jackson IL-Union IL-Johnson IL-Williamson IL-
150 AM CDT Fri Mar 24 2023
...Strong thunderstorms will impact portions of southeastern Perry,
northern Union, northwestern Johnson, Williamson, Jackson and
southwestern Franklin Counties through 230 AM CDT...
At 150 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ava to 6 miles southwest of Murphysboro to
near Grand Tower. Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Murphysboro around 155 AM CDT.
Carbondale, Cobden and Elkville around 200 AM CDT.
De Soto and Cedar Lake Area around 205 AM CDT.
Carterville, Christopher, Zeigler, Crainville, Cambria, Royalton
and Hurst around 210 AM CDT.
Other locations in the path of these storms include Herrin, Energy,
Valier, Marion, West Frankfort, Benton, Johnston City, Goreville,
West City, Lake Of Egypt Area and Pittsburg.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 1 and 7.
Interstate 57 in Illinois between Mile Markers 37 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 8883 3753 8887 3752 8951 3754 8952
3759 8952 3758 8949 3759 8948 3760 8948
3762 8950 3771 8947 3796 8949 3804 8883
TIME...MOT...LOC 0650Z 258DEG 51KT 3793 8945 3773 8944 3755 8949
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SPSpecial weather statement, Mar 24, 1:32 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
232 AM CDT Fri Mar 24 2023
ILZ082-083-085>087-240815-
White IL-Saline IL-Hamilton IL-Gallatin IL-Williamson IL-
232 AM CDT Fri Mar 24 2023
...Strong thunderstorms will impact portions of southern White,
southeastern Williamson, Saline, southern Hamilton and Gallatin
Counties through 315 AM CDT...
At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mcleansboro to Galatia to
near Creal Springs. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Galatia around 235 AM CDT.
Harrisburg, Eldorado and Carrier Mills around 240 AM CDT.
Norris City and Equality around 250 AM CDT.
Other locations in the path of these storms include Ridgway, Carmi
and Shawneetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 8800 3810 8796 3805 8804 3793 8807
3789 8801 3791 8809 3790 8810 3782 8805
3783 8808 3782 8809 3780 8807 3781 8804
3780 8803 3766 8816 3760 8814 3760 8887
3782 8871 3806 8870 3810 8801
TIME...MOT...LOC 0732Z 268DEG 52KT 3803 8864 3783 8864 3761 8879
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SPLocal storm report, Mar 24, 5:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND DMG MAKANDA 37.62N 89.24W
03/24/2023 JACKSON IL TRAINED SPOTTER
TREE AND POWER LINE DOWN.
&&
RSTFlash Flood, Franklin
- When
- March 24, 6:00 AM CST to 7:00 AM CST
- Where
- Franklin County, 2 mi NE of Royalton to 2 mi SE of Royalton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.891, -89.094
Several inches of water were flowing across a road.
Flash Flood, Hamilton
- When
- March 24, 7:40 AM CST to 9:40 AM CST
- Where
- Hamilton County, 1.68 mi NE of Feakeyville to 1.56 mi NE of Thurber
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.997, -88.379
Multiple highways were flooded across the county. Norris City Road at County Road 1550 East was closed by flooding.
Flood, Williamson
- When
- March 24, 7:55 PM CST to 9:55 PM CST
- Where
- Williamson County, 2 mi N of Spillertown to 2 mi W of Spillertown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.799, -88.920
Standing water was over roads in the area.
Flood, Wayne
- When
- March 25, 4:00 AM CST to March 27, 8:00 AM CST
- Where
- Wayne County, Wayne City to 0.75 mi W of Barnhill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
Moderate flooding occurred on the Skillet Fork River. There was considerable flooding of low-lying fields and woodlands. At the Wayne City river gage, the river crested early on the morning of the 26th at 17.23 feet. Flood stage is 15 feet.
Flood, Wabash
- When
- March 25, 6:15 AM CST to 8:15 AM CST
- Where
- Wabash County, 1 mi E of Mt Carmel to 2 mi NW of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -87.751
Water was over Highway 1 just west of Empire Street in Mt. Carmel.
Flood, White
- When
- March 25, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- White County, 0.32 mi NW of Carmi Muni Arpt to 2.31 mi W of Carmi Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.104, -88.153
The Little Wabash River rose above flood stage in response to heavy rain on the 24th and previous rainfall events. The river continued rising through the end of the month into early April.
Flood, Perry
- When
- March 25, 11:08 AM CST to 2:30 PM CST
- Where
- Perry County, 3 mi E of Du Quoin to 3 mi NE of Du Quoin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.020, -89.175
East Park Street just east of Du Quoin was closed due to flooding of the Little Muddy River.
Flood, Franklin
- When
- March 25, 7:00 PM CST to March 31, 1:00 PM CST
- Where
- Franklin County, Plumfield to 1.69 mi S of Plumfield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.880, -89.000
Minor flooding occurred on the Big Muddy River, causing inundation of low-lying fields and woodlands near the river.
Flood, Wabash
- When
- March 26, 1:00 AM CST to March 31, 11:59 PM CST
- Where
- Wabash County, 1.39 mi ESE of Mt Carmel to 2.23 mi ESE of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.413, -87.746
The Wabash River rose above flood stage on the night of the 25th and continued rising into early April.
Flood, White
- When
- March 26, 1:00 AM CST to March 31, 11:59 PM CST
- Where
- White County, 1.91 mi NE of Calvin to 1.54 mi E of Phillipstown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.222, -87.999
The Wabash River rose above flood stage on the night of the 25th and continued rising into early April.
Flood, Jackson
- When
- March 26, 2:00 AM CST to March 31, 11:59 PM CST
- Where
- Jackson County, 1.2 mi ENE of Harrison to 1.82 mi W of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.786, -89.310
Moderate flooding occurred on the Big Muddy River. At the Murphysboro river gage, the river crested at 28.91 feet on the morning of the 29th. Flood stage is 22 feet. Flooding of yards and other unoccupied property occurred in neighborhoods on 3rd, Division, and Plum Streets. The river remained above flood stage into early April.
Flood, Gallatin
- When
- March 27, 7:00 AM CST to March 31, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 1.34 mi SE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding occurred on the Ohio River. Low-lying woods and fields were underwater. The river remained above flood stage into early April.
Flood, Alexander
- When
- March 28, 7:00 AM CST to March 31, 11:59 PM CST
- Where
- Alexander County, Cairo to 0.95 mi S of Urbandale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -89.180
Minor flooding occurred on the Ohio River. There was minor flooding of low-lying woods and fields near the river. The river remained above flood stage into early April.
Flood, Pulaski
- When
- March 28, 6:00 PM CST to March 31, 11:59 PM CST
- Where
- Pulaski County, Olmsted to 0.77 mi ESE of Levings
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
The Ohio River rose above flood stage and caused some minor flooding of low-lying woods and fields. The river remained above flood stage into early April.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084595, 1084596, 1084597, 1084678, 1084598, 1084679, 1084599, 1084681, 1084682, 1084683, 1084680, 1084706, 1084687, 1084694.